Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Sharp pain, burning sensation in clitoris, abdominal pain, sulfamethoxazole. Symptoms of UTI ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2172 Questions
I have had a sharp pain and burning sensation in my clitoris and sharp abdominal pain for the last 5 days. I was prescribed Sulfamethoxazole in case it is a UTI and have been taking it for 2 days with no difference.
Posted Wed, 25 Apr 2012 in Abdominal Pain
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for submitting your question.

Let me provide you with some information and some reassurance so we can work on helping you feel better. The symptoms which you describe could be an indication of several different things. The first thing which comes to mind is the possibility that you may be experiencing a resistant antibiotic which you have been given. In this case we normally would change the antibiotic to something else. A common alternative would be something like Cipro.

Another thing which we cannot ignore is the possibility of a sexually transmitted infection. If you were possibly exposed to someone and I think you may have some risk factor for a sexually transmitted infection you should of course go for testing. Again I don't think this is the likely cause of your symptoms. I think the most likely cost is as I mentioned a resistant bacteria.

Finally we must of course rule out any possibility of pregnancy. This is both for your safety as well as the safety of a possible pregnancy as antibiotics can have some side effects in that case.

I hope my reply has been both informative and adequate. If you have additional follow-up questions I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Follow-up: Sharp pain, burning sensation in clitoris, abdominal pain, sulfamethoxazole. Symptoms of UTI ? 1 hour later

That was helpful. I've experienced bladder infections in the past (also kidney stones!) and they have been more run-of-the-mill. A confusing thing has been that I am not experiencing the usual stinging when I urinate. Is this possible with a resistant UTI?

Though I have some more spread out abdominal pain, the pain I feel mainly runs from my belly button to my clitoris. It feels almost like it runs along a nerve. I've noticed this same pain in the past, when I would drink coffee in the morning without drinking enough water. Then it would sting when I had to urinate, and if I stretched my stomach, but stop if I was crouching. Is it possible I've had a minor infection, and it's now become something serious?

The thing that has me the most worried is my super sensitive clitoris (a sharp pain when I touch it, mild burning in general). I've foolishly been looking at online forums, where women have mentioned this and it's turned out to be clitordynia--a very scary thought! Is this type of clitoral pain associated with a bladder infection??

Thanks very much!
Answered by Dr. Robert Galamaga 11 hours later
Hello again XXXXXXX

Stinging with urination does not always have to be present in a UTI and you are right - your symptoms don't quite fit in 100% with a pure UTI or a pure kidney stone. The area between your belly button and clitoris which you refer to is where the uterus and the bladder sit. Another consideration is that this could be hormonally related or perhaps menstrual in origin. I don't think you have a serious inection. A more serious infection would include fever, shaking chills and you would feel much much more ill.

I would not worry too much about the clitoral sensitivity at this point. I expect that it will resolve and that it may be related to some degree of inflammation. You could try taking some Aleve or ibuprofen for a few days to see if that helps. Also, you might try taking some warm soaks in the bathtub for 15-20 minutes for the next few days as well. This might sooth the area and help bring down the swelling/sensitivity. I am not a big fan of online forums - alot of misinformation is exchanged there but I do understand why you turned to that resource in light of your symptoms. Clitordynia just means pain in the clitoris - it is not really a syndrome or something worrisome. It could be associated with the UTI - although that is somewhat rare.

I recommend you push your fluid intake - 8 to 10 glasses of water per day, check in with your physician to see if he might consider changing the antibiotic and otherwise rest and I am confident your symptoms will improve in a few days.

Again, a pleasure to answer your questions and I am here for followups if needed.

Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor